Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS San Diego, CA

September 2, 2009San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2009, 3:33 PM PDT for San Diego County, California. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2009, 3:33 PM PDT (22:33 UTC)
Expired
Sep 2, 2009, 4:38 PM PDT
In force
65 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 35 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 3:33 PM PDTFLASH FLOOD7 Ene Ramona, CAFOUR INCHES OF MUD AND WATER WAS REPORTED ON HIGHWAY 78 NEAR WITCH CREEK AFTER A THUNDERSTORM WITH HEAVY RAIN MOVED THROUGH.
Sep 2, 3:49 PM PDTHEAVY RAIN 1.06San Diego Country Estat, CAA TRAINED SPOTTER MEASURED 1.06 INCHES OF RAIN FROM A THUNDERSTORM OVER SAN DIEGO COUNTRY ESTATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2009-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2009-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022233
FFWSGX
CAC073-030030-
/O.NEW.KSGX.FF.W.0005.090902T2233Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT WED SEP 2 2009

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF RAMONA...

* UNTIL 530 PM PDT

* AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  JULIAN...RAMONA...SAN DIEGO COUNTRY ESTATES...AND SANTA YSABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE LIKELY IN THE WARNED AREA.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
      3297 11691

$$

SS
2 follow-up statements
000 
WGUS76 KSGX 022259
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PDT WED SEP 2 2009

CAC073-030030-
/O.CON.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
359 PM PDT WED SEP 2 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 330 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN CAPABLE 
OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCAL LAW 
ENFORCEMENT HAS ALSO REPORTED DEBRIS IN THE ROADWAY ALONG HIGHWAY 78 
BETWEEN RAMONA AND WITCH CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA 
YSABEL...JULIAN...RAMONA...AND SAN DIEGO COUNTRY ESTATES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS ALREADY PRODUCED AN INCH OF RAIN IN SOME LOCATIONS. 
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO OVER ONE INCH ARE 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
      3297 11691

$$

SS
000 
WGUS76 KSGX 022338
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT WED SEP 2 2009

CAC073-022346-
/O.CAN.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
438 PM PDT WED SEP 2 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN DIEGO 
COUNTY...

THE THREAT OF FLASH FLOODING HAD ENDED. THE HEAVIEST RAIN HAS MOVED 
OUT OF CENTRAL SAN DIEGO COUNTY. 

LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
      3297 11691

$$
MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED SEP 2 2009

.SYNOPSIS...
MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND
THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH
PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN
WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW
CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY
TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE
BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY
WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO
A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE
LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW
NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN
THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE
LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE
TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT
FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE.
THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA
MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN
ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT
STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT
NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW
PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK.
THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE
LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL.

&&

.AVIATION...
021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE
CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN
TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT
THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A
BRIEF PERIOD AROUND SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR
ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE
AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090
AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN
UNRESTRICTED THROUGH THURSDAY.

MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C.
HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX.

PUBLIC...MM
AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 AM PDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT WED SEP 2 2009

CAZ042-043-048-050-055>058-060>062-030000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOON AND EVENING. THE
FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND
HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST
PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND
DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED
AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY THROUGH SATURDAY...THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY EACH
AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL
INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL.

FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT
EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING
THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING
CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN
ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:11 PM PDTFlash Flood WarningSGXRiverside49 min
Sep 2, 3:24 PM PDTFlash Flood WarningSGXRiverside, San Bernardino51 min
Sep 2, 3:24 PM PDTSevere Thunderstorm WarningSGXSan Diego38 min
Sep 2, 4:19 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside26 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.